Diabetes emergencies

Diabetic Ketoacidosis (DKA)

DKA usually presents following 2-3 day history of decline with polyuria, polydipsia, lethargy, anorexia, hyperventilation, ketotic breath, vomiting, and coma. But presentation can be even quicker than that.

Precipitants include infection, non-compliance, and incorrect insulin dose.

This is a medical emergency and full active treatment would include IV rehydration with close monitoring and replacement of potassium.

A fixed rate insulin infusion would also be considered routine. Refer to your local trust DKA protocol.

Diagnosis requires ketosis and acidosis and hence, we would be only able to presume such a diagnosis in the hospice/community setting. CBG usually >20mmol/L, but can be as low as 12mmol/L (See reference 8).

If a palliative patient in the hospice/community is suspected of suffering from this condition then referral to acute medical services should be considered and if the patient is conscious, discussion with them and/or relatives, regarding transfer should take place.

If it is felt inappropriate to transfer the patient or the patient/relatives make an informed decision not to transfer to the hospital, an adapted regimen for rehydration (according to individual patient) and administration of a subcutaneous insulin regimen could be considered in the hospice setting, according to the needs of each patient. Sliding scales are no longer recommended in this circumstance. Discussion with DSN would be helpful in formulating a regimen in this rare circumstance.

Hyperglycaemic Hyperosmolar State (HHS)

There is usually a 5-7 day history of decline with decreasing consciousness, focal neurological signs, marked dehydration and BG >35mmol/L. Blood osmolality would be high on testing, >340mmol/L (See reference 5).

This is a medical emergency and full active treatment would consist of IV rehydration and anticoagulation due to high risk DVT. Insulin therapy is often, but not always, needed. See your local trust HHS protocol (See reference 5).

If a palliative patient in the hospice/community is suspected of suffering from this condition, then referral to acute medical services should be considered and if patients are conscious, discussion with them and/or relative, regarding their transfer should take place.

If it is felt inappropriate to transfer the patient or the patient/relatives make an informed decision not to transfer to the hospital, an adapted regimen of rehydration could be considered in the hospice setting, according to the needs of each patient. Further advice from DSN may inform any SC insulin therapy options within the hospice.

Hypoglycaemia

Hypoglycaemia

  • Defined as CBG below 4.0 mmol/L
  • Symptoms include
    • pallor, sweating, tremor, tachycardia, loss of concentration,
    • aggression/confusion, fits, transient neurological deficit, reduced conscious level
  • Causes in palliative care population include
    • Weight loss
    • Anorexia
    • Renal failure (drugs not metabolised)
    • Liver failure (decreased glycogen and gluconeogenesis)
  • Treatment should be instigated when identified, if appropriate to do so. 

Conscious and able to swallow

Give one of the following:
Give 5-7 dextrose tablets or a sugary drink
(100mls of fruit juice,
150 – 200mls of lemonade or
90 – 120mls of Lucozade original).
Check blood glucose after 10 – 15 minutes. If less than 4 mmol/l you can repeat up to 3 times to ensure glucose above 4 mmol/l.

Give patient 20g long acting carbohydrate snack
(2 biscuits
or a sandwich
or next meal if due).

If IM Glucagon was given, give 40g carbohydrate to replenish glycogen stores. Check glucose level after 30 – 45 minutes.

Conscious, but not able to swallow & feeding tube in place

You should stop the feed and insert one of the following:

100mls of fruit juice,
150 – 200mls of lemonade or
90 – 120mls of Lucozade original

Repeat this every 10-15 minutes until the blood glucose is above 4mmol/l. Afterwards resume the feed. If capillary glucose remains less than 4mmol/l give 75mls of 20% dextrose intravenously over 5 minutes or bolus of 25mls of 50% dextrose (large vein) and normal saline flush.

The patient is unconscious

If unconscious:

Place in recovery position, remember ABC. 

Give IM Glucagon 1mg (or 200mls of 10% dextrose IV stat, if on a Sulphonylurea).

Check blood glucose after 10 – 15 minutes. If less than 4mmol/l give IV 30-50mls of 50% dextrose (or 50-75mls of 20% dextrose over 5 minutes).
Or 10% dextrose infusion instead (100mls/hr) if on a sulphonylurea.
Repeat up to 3 times as necessary. 

Once conscious (usually after about 10 minutes), give one of the following:
100mls of fruit juice,
150 – 200mls of lemonade or
90 – 120mls of Lucozade original.

Follow with a starchy snack such as a banana or 2 slices of bread.

After an episode of hypoglycaemia:

Consider discontinuing insulin (unless Type 1 diabetes) or reducing insulin or oral hypoglycaemia agents.

Review management plan with patient and relatives to clarify/confirm goals of diabetes management for their stage of life.

Hypoglycaemia

  • Defined as CBG below 4.0 mmol/L
  • Symptoms include
    • pallor, sweating, tremor, tachycardia, loss of concentration,
    • aggression/confusion, fits, transient neurological deficit, reduced conscious level
  • Causes in palliative care population include
    • Weight loss
    • Anorexia
    • Renal failure (drugs not metabolised)
    • Liver failure (decreased glycogen and gluconeogenesis)
  • Treatment should be instigated when identified, if appropriate to do so. 

3 sections instead of flow chart

Is the patient conscious and able to swallow?

YES: The patient is conscious and able to swallow.

Give one of the following:
Give 5-7 dextrose tablets or a sugary drink
(100mls of fruit juice,
150 – 200mls of lemonade or
90 – 120mls of Lucozade original).
Check blood glucose after 10 – 15 minutes. If less than 4 mmol/l you can repeat up to 3 times to ensure glucose above 4 mmol/l.

Give patient 20g long acting carbohydrate snack
(2 biscuits
or a sandwich
or next meal if due).

If IM Glucagon was given, give 40g carbohydrate to replenish glycogen stores. Check glucose level after 30 – 45 minutes.

Is the patient conscious and not able to swallow?

YES: The patient is conscious and not able to swallow.

You should stop the feed and insert one of the following:

100mls of fruit juice,
150 – 200mls of lemonade or
90 – 120mls of Lucozade original)

Repeat this every 10-15 minutes until the blood glucose is above 4mmol/l. Afterwards resume the feed. If capillary glucose remains less than 4mmol/l give 75mls of 20% dextrose intravenously over 5 minutes or bolus of 25mls of 50% dextrose (large vein) and normal saline flush.

NO: The patient is unconscious.

If unconscious:

Place in recovery position, remember ABC. 

Give IM Glucagon 1mg (or 200mls of 10% dextrose IV stat, if on a Sulphonylurea).

Check blood glucose after 10 – 15 minutes. If less than 4mmol/l give IV 30-50mls of 50% dextrose (or 50-75mls of 20% dextrose over 5 minutes).
Or 10% dextrose infusion instead (100mls/hr) if on a sulphonylurea.
Repeat up to 3 times as necessary. 

Once conscious (usually after about 10 minutes), give one of the following:
100mls of fruit juice,
150 – 200mls of lemonade or
90 – 120mls of Lucozade original.

Follow with a starchy snack such as a banana or 2 slices of bread.

After an episode of hypoglycaemia:

Consider discontinuing insulin (unless Type 1 diabetes) or reducing insulin or oral hypoglycaemia agents.

Review management plan with patient and relatives to clarify/confirm goals of diabetes management for their stage of life.

Disclaimer (SPAGG - Rewrite)

This Guide is intended for use by healthcare professionals and the expectation is that they will use clinical judgement, medical, and nursing knowledge in applying the general principles and recommendations contained within. They are not meant to replace the many available texts on the subject of palliative care.

Some of the management strategies describe the use of drugs outside their licensed indications. They are, however, established and accepted good practice. Please refer to the current BNF for further guidance.

While WMPCPS takes every care to compile accurate information , we cannot guarantee its correctness and completeness and it is subject to change. We do not accept responsibility for any loss, damage or expense resulting from the use of this information.